Antibiotic choice for children with penicillin ‘allergy’

  • Infectious Diseases in Children, May 2013
    Edward A. Bell, PharmD, BCPS

It is not uncommon for caregivers or older pediatric patients to inform their pediatric health care provider of an “allergy to penicillin.” The lay public often loosely uses the word “allergy” with regard to medications, but hearing “penicillin allergy” by a health care provider is likely to raise a red flag. Eliminating the use of penicillin, amoxicillin and other beta-lactam antibiotics because of an allergy presents significant implications for antibiotic choice and infectious disease treatment.

Amoxicillin may be the most useful oral antibiotic pediatric health care providers have to treat common infectious diseases. It has good activity toward Streptococcus pneumoniae and other common respiratory tract pathogens (especially when combined with clavulanate, a beta-lactamase inhibitor). The liquid formulation has a relatively good taste, good safety profile and is inexpensive. In large part, these characteristics form the rationale supporting recommendations for its use in recently published pediatric infectious disease guidelines (eg, acute otitis media, community-acquired pneumonia). Similarly, amoxicillin and penicillin remain useful antibiotics for other common infectious diseases, such as bacterial pharyngitis. Thus, labeling a child as “penicillin/amoxicillin allergic,” with the implication that other beta-lactam antibiotics (eg, cephalosporins) should also be avoided, significantly reduces antibiotic choice for future infections. Antibiotics then chosen are likely to be less effective, more costly and, perhaps, less safe.

Types of reaction

As readers of this column are aware, perhaps the most useful question to ask a caregiver or patient about a penicillin allergy is the type of reaction the patient experienced. A history of nausea, vomiting, loose stools or diarrhea when the antibiotic was taken may have been distressing to the caregiver or patient, but these effects are certainly not indicative of a type I (IgE-mediated) allergic reaction — the allergic reaction that is most concerning to health care providers.

A review of the literature reveals that this quandary has been investigated by researchers (ie, did the patient stating a penicillin allergy history truly have an IgE-mediated reaction?). Salkind evaluated the literature from 1966 to 2000 for studies using penicillin skin testing to assess reported histories of a penicillin allergy. Four studies were evaluated (n=9,526). These researchers concluded that only 10% to 20% of patients reporting a history of penicillin allergy are truly allergic when assessed by skin testing. A thorough history of a patient’s reported allergy can help to determine the likelihood of a true allergic reaction or the need for penicillin skin testing. Signs and symptoms indicative of a true allergic reaction include urticarial rashes, angioedema, bronchospasm and hypotension. Maculopapular rashes alone are unlikely to be indicative of IgE-mediated reactions.

Edward A. Bell

Edward A. Bell

Many clinicians may recall being taught that a 10% cross-reactivity of allergy between penicillin and cephalosporins exists. This information was based upon older studies from 40 years ago or more and is now recognized as unreliable. These studies defined penicillin allergy by patient report. It is also recognized that older manufacturing techniques of cephalosporin production included trace amounts of penicillin. As the penicillins and cephalosporins are chemically similar by the presence of a beta-lactam ring, it had been believed that this chemical similarity was responsible for cross allergenicity. More recent information, however, reveals that these compounds are degraded differently in vivo, forming compounds with differing antigenic propensity. Additional information reveals that molecular side chains attached to the beta-lactam ring are more likely to be responsible for shared antigenic capability.

Cephalosporins as an alternative

Recent literature now suggests that children with penicillin allergy can safely be given many cephalosporins. In an extensive review of the literature during the past 60 years, Campagna concluded that cross-allergenicity between penicillin or amoxicillin and cephalosporins may occur when specific side chains are similar. This mostly occurs between the first-generation cephalosporins and several second-generation cephalosporins (Table). Third- and fourth-generation cephalosporins have dissimilar side chains and, thus, have a negligible risk of cross-allergenicity.

Many of the studies assessed in this review were cohort or retrospective evaluations, and some data were included from studies that employed cephalosporin challenges to patients with documented penicillin or amoxicillin allergies. Positive reaction rates up to 38% occurred when cephalosporins with similar side chains to penicillin or amoxicillin were used. Challenges with cephalosporins with differing side chains than penicillin or amoxicillin resulted in no reactions.

Extensive reviews by Pichichero share similar conclusions: An increased risk of cross-allergy is possible between penicillin and amoxicillin/ampicillin and several first-generation cephalosporins when a similar side chains exist among these antibiotics (Table). An increase in cross-allergy when these side chains differ, as among penicillin/amoxicillin and some second-generation, and the third- and fourth-generation cephalosporins, does not occur. The specific cephalosporins recommended in recently published pediatric treatment guidelines (eg, AOM, community-acquired pneumonia) — cefuroxime, cefdinir, cefpodoxime and ceftriaxone — have dissimilar side chains and, thus, are not expected to have an increase risk of cross-allergy with penicillin or amoxicillin.

Likely not a true allergy

In summary, the published literature demonstrates the likelihood that a patient who claims to be allergic to penicillin or amoxicillin — and is truly allergic — is 20% or less. A thorough history can aid in differentiating those who may be truly allergic. A history of signs and symptoms suggestive of a type I, IgE-mediated reaction (urticarial, pruritic rash, angioedema, bronchospasm, hypotension, anaphylaxis) is more likely to indicate a true allergic reaction. A maculopapular rash alone, which commonly occurs in the pediatric population, is unlikely to indicate a true allergy.

When a vague but potentially suggestive history is given, patients may benefit from a referral to an allergist for penicillin skin testing for confirmation. Labeling a child with “penicillin or amoxicillin allergy,” when this does not truly exist, may have significant negative implications for treatment of future infectious diseases. A child with a true allergy to penicillin or amoxicillin does not imply that many cephalosporins with good activity toward common pediatric pathogens cannot be used.

References:

Campagna JD. J Emerg Med. 2012;42:612-620.

For more information:

Edward A. Bell, PharmD, BCPS, is a professor of clinical sciences at Drake University College of Pharmacy, Blank Children’s Hospital, in Des Moines, Iowa. He is also a member of the Infectious Diseases in Children Editorial Board. He can be reached at: Drake University College of Pharmacy, 2507 University Ave, Des Moines, IA 50311; email: ed.bell@drake.edu.

Disclosure: Bell reports no relevant financial disclosures.

Comments

Healio is intended for health care provider use and all comments will be posted at the discretion of the editors. We reserve the right not to post any comments with unsolicited information about medical devices or other products. At no time will Healio be used for medical advice to patients.